Kansas, 2020Winter Weather in Kansas, September 9, 2020
September 9, 2020 · NWS GLD · 2 events in 2 counties and zones
During the early morning of the 9th, light snow developed over Northwest Kansas. Snowfall amounts were less than an inch across Cheyenne and Sherman counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning of the 9th, light snow developed over Northwest Kansas. Snowfall amounts were less than an inch across Cheyenne and Sherman counties. The snow changed to rain during the morning before ending. This snow event broke the record for the earliest snowfall of the season with the prior records being the 20th or 21st of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 2:30 AM CST, 30 minutes earlier.
Area forecast discussion, Sep 9, 2:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 AM MDT Wed Sep 9 2020
.SHORT TERM...(Today through Thursday)
Issued at 230 AM MDT Wed Sep 9 2020
Vorticity lobe rotating around the main upper low has resulted in
an increase in precipitation across the area tonight. Phase has
been snow in far western areas, rain in most areas, with a narrow
transition zone near the Kansas-Colorado border area with mixed
precipitation including sleet. The wintry precipitation may move
just a bit further east overnight, but after sunrise will begin a
gradual retreat to the west as temperatures begin to rise. Ground
temperatures remain well above freezing which will inhibit
accumulations, and still expecting 1 to 3 inches of wet slushy
snow in northeast Colorado, though some locally higher amounts
possible. CDOT road conditions and cameras indicate wet conditions
with icy spots, but appears to be no major concerns on the roads,
and everything remains open. As for temperatures, they are
working out as expected, with lower 30s in northeast Colorado,
generally 30-33F, and near freezing in adjacent counties to the
east. As a result of all of this, no changes to existing highlight
of a freeze warning will be made.
As for today, the light rain will continue. Temperatures will
again struggle to rise much from morning lows with upper 30s to
lower 40s at best under cloudy skies. Northeast winds will be
slightly lighter than yesterday, generally 10 to 20 mph with
occasional gusts. Tonight, expecting a decrease in precipitation
coverage as upper low retrogrades a bit and settles into the Four
Corners. Low temperatures currently forecast to be a few degrees
warmer, low to middle 30s, with the only risk of another light
freeze in western parts of Kit Carson and Cheyenne counties of
northeast Colorado.
On Thursday, upper low will begin to move out and reach eastern
Wyoming by Friday morning. Only slight chances for precipitation
during the day, allowing temperatures to warm into the 50s, but
another round of precipitation developing Thursday night as the
upper low approaches. Expecting all rain this time around with the
warmer profiles, and perhaps a few isolated thunderstorms with
elevated instability forecast. Low temperatures will be in the 40s
so no threat of a freeze.
.LONG TERM...(Friday through Tuesday)
Issued at 214 AM MDT Wed Sep 9 2020
At the start of the period, an upper low is positioned just to the
northwest of the region, continuing to place the High Plains under
southwest flow. Chances for rain showers linger across the eastern
part of the area into Friday ahead of the system as it moves towards
South Dakota. Dry weather returns by Friday night, with northwest
flow developing behind the exiting disturbance.
Ridging progresses from the west coast to the Rockies during the
weekend, resulting in warmer temperatures and prevailing dry
conditions. The ridge advances east onto the Plains on Monday, then
flattens as it spreads over the eastern CONUS. Meanwhile, the next
upper trough enters the Pacific Northwest on Tuesday. However, with
no noticeable disturbances looking to approach the region, no
precipitation is expected early next week at this point.
Temperatures steadily increase throughout the long term period, with
highs climbing from the low 70s on Friday to the 80s on Tuesday. Low
temperatures range in the mid 40s to mid 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1118 PM MDT Tue Sep 8 2020
For KGLD, MVFR skies to start the forecast, with a trend to IFR
conditions by 10z Wednesday. Ceilings will range OVC015 to start,
down to OVC005-008. Visibility will range from 2-6sm in rain/fog.
Winds, NNE around 15-30kts.
For KMCK, MVFR ceilings thru 11z Wednesday, then IFR/MVFR mix. A
range of OVC009 up to OVC012-025. 3-6sm in light rain/fog. Winds,
NNE 10-15kts with gusts up to 25kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Freeze Warning until noon MDT today for COZ090>092.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Sep 8, 6:52 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
652 PM MDT Tue Sep 8 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
652 PM MDT Tue Sep 8 2020 /752 PM CDT Tue Sep 8 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Freeze Warning remains in effect for Eastern Colorado until noon
Wednesday. As temperatures decrease to near or below freezing, snow
will begin to mix in with some locales seeing mostly snow during the
later hours of the night. 1 to 4 inches will be possible with lower
amounts being more common.
The wintry precipitation and freezing temperatures may extend
slightly further east into portions of northwest Kansas or southwest
Nebraska. However, most of this area will see light to moderate rain
through the night.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Freezing temperatures from the prior night will begin to warm during
the morning hours and all remaining precipitation will turn to rain.
Freezing temperatures may be possible Wednesday night into Thursday
morning for far western portions of the Tri-State area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Winter Weather, Cheyenne
- When
- September 9, 3:00 AM CST to 9:00 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Based on snowfall reports from surrounding counties, believe that snowfall occurred in Cheyenne County even though there are no reports of snow. Any snow reports would be less than an inch.
Winter Weather, Sherman
- When
- September 9, 2:00 AM MST to 8:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Snowfall reports across the county were less than an inch.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, September 9 to 10, 2020$1.0 million · 65 kt wind · 8 events
- Flash Flooding in Virginia, September 9, 202020 events
- Heavy Rain in Virginia, September 9 to 10, 202018 events
- Flash Flooding and Flood in Puerto Rico, September 9, 202013 events
- Flooding in Florida, September 9 to 10, 20206 events
- Waterspouts in Gulf of Mexico, September 9 to 10, 20204 events
- Waterspouts in South Atlantic Coastal Waters, September 9, 20203 events
- Flooding in Florida, September 9, 20203 events
- Damaging Wind and Heavy Rain in Florida, September 9 to 10, 2020$500 · 2 events
- Wildfire in California, September 9 to 30, 20201 event
- Waterspout in South Atlantic Coastal Waters, September 9, 20201 event
- Flash Flood in South Carolina, September 9, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921959, 921960.